Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 7, 2018, 5:51 PM EDT for Forsyth County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 5:51 PM EDT (21:51 UTC)
- Expired
- Aug 7, 2018, 6:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
192
WWUS82 KRAH 072151
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
551 PM EDT TUE AUG 7 2018
NCZ021-072245-
Forsyth NC-
551 PM EDT TUE AUG 7 2018
...A THUNDERSTORM WEAKENING NEAR LEWISVILLE...
At 549 PM EDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Lewisville, or 10 miles west of Winston-Salem moving
southeast at 25 mph. This storm is expected to weaken through 630
PM, but will still be capable of producing several cloud to ground
lightning strikes.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Clemmons, Lewisville, and Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle.
&&
LAT...LON 3612 8049 3612 8046 3614 8044 3618 8044
3623 8041 3609 8004 3601 8004 3603 8021
3600 8022 3600 8032 3599 8033 3599 8036
3602 8043 3606 8046 3605 8048 3607 8051
3608 8051
TIME...MOT...LOC 2149Z 298DEG 23KT 3612 8039
$$
PWBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:10 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 7, 3:10 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 310 PM EDT Tue Aug 7 2018 .SYNOPSIS... On the northern periphery of weakening sub-tropical high pressure over the southeastern U.S., a surface trough will linger across central NC until a weak cold front approaches from the west late Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 300 PM Tuesday... The forecast remains on track from the previous discussion. Isolated to scattered showers and thunderstorms are expected through the rest of the aft/eve. Weak shear, high PW's and instability will result in some heavy rain and slow moving storms, where they develop, which is the question mark. Differential heating boundaries will be the primary focus for convection, so storms are most likely along the sea breeze and storm outflows. The best chance will be along the weak lee trough over the next couple hours (primarily near the Triad). Expect another lull in convective activity tonight. Lows tonight in the low to mid 70s. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 310 PM Tuesday... Copy and paste today's forecast in for Wednesday. The piedmont trough will remain in place over the area. Primarily diurnal convection with coverage similar to today, mainly along differential heating boundaries. Pwats in the 1.5-2.0 range will also persist. The upper level trough will start to push the ridge south late Wednesday into Wednesday night, with increasing warm, moist advection into central NC. With the majority of convection holding off until later in the evening, expect highs to reach the low to mid 90s, resulting in heat indices in the 100-103 range along and east of I-85. Overnight lows also similar to to night, low to mid 70s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 215 PM TUESDAY... Longer range forecast remains on track with a steady rise in diurnal convection coverage, along with a gradual decrease in daytime heating potential through the period. A surface lee-side trough will remain across the area through the end of the workweek before finally becoming washed out by a shortwave likely to stall a front across region by Friday morning. In the upper-levels, an amplifying trough over the Great Lakes and Northeast will become more prominent late in the period before transitioning into more of a cutoff upper low early next work-week. Most of Thursday looks to be relatively dry ahead of the front which is likely to enter and stall across central NC primarily after sunset. Can't rule out an airmass thunderstorm and/or pre-frontal trough-initiated storm, but signals remain relatively sparse thanks to an utter lack of forcing. Some residual showers/storms will likely spill east of the Appalachians with the front after sunset, absorbing what's left of the instability before dying out near the Triangle overnight Thursday/pre-dawn Friday. Southerly/southwesterly flow becomes better established over the weekend, giving the potential for more widespread shower/storm development, especially in the Saturday through Monday time frame. Guidance suggests drier air moving into the region on Tuesday. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 143 PM Tuesday... Through 18Z Wednesday: Expect mostly VFR conditions through the TAF period with short wave ridging over the area helping to limit the usual afternoon/evening tstm activity over central NC. The areas with the best chance to see showers/tstms later today will be east of I-95 and closer to the sea breeze, and farther west over the higher terrain, and some of that activity may drift toward our Triad TAF sites. But at this point, the confidence in convective activity occurring at our TAF sites is too low for inclusion in the TAFS... but will closely monitor. Otherwise, we can't rule out a couple patches of fog Wednesday morning, but again, will depend on where any shower/tstm activity occurs over the area later today. Outlook: A typical summer pattern featuring mainly afternoon/evening showers and tstms each day, and morning fog mainly across the coastal plain and where showers/tstms occurred the day before. Right now it appears that the coverage of shower/tstm activity will increase over the weekend, with perhaps a more prolonged period of sub-VFR conditions possible then. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...KC SHORT TERM...KC LONG TERM...JJM/Franklin AVIATION...np
Hazardous weather outlook, Aug 7, 3:14 AM EDT, 14 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 314 AM EDT Tue Aug 7 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-080715- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 314 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 5:17 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
517 PM EDT TUE AUG 7 2018
NCZ021-022-072215-
Guilford NC-Forsyth NC-
517 PM EDT TUE AUG 7 2018
...A COUPLE OF THUNDERSTORMS OVER NORTHERN FORSYTH AND NORTHWEST
GUILFORD COUNTIES THROUGH 615 PM...
At 511 PM EDT, a couple of strong thunderstorms were located over
northern Forsyth County. The strongest storm was 7 miles north of
Stanleyville, while another thunderstorm was located 5 miles
northwest or Rural Hall. These storms were drifting southeast at 10
mph.
Wind gusts up to 40 mph will be possible with these storms. Frequent
lightning can also be expected.
Locations impacted include...
Winston-Salem, Kernersville, Huntsville, Lewisville, Summerfield,
Stokesdale, Walkertown, Rural Hall, Pfafftown and Belews Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3625 7983
3616 7981 3604 8045 3606 8046 3604 8049
3608 8052
TIME...MOT...LOC 2111Z 258DEG 20KT 3622 8037
PWBSpecial weather statement, Aug 7, 5:51 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
551 PM EDT TUE AUG 7 2018
NCZ021-072245-
Forsyth NC-
551 PM EDT TUE AUG 7 2018
...A THUNDERSTORM WEAKENING NEAR LEWISVILLE...
At 549 PM EDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Lewisville, or 10 miles west of Winston-Salem moving
southeast at 25 mph. This storm is expected to weaken through 630
PM, but will still be capable of producing several cloud to ground
lightning strikes.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Clemmons, Lewisville, and Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle.
&&
LAT...LON 3612 8049 3612 8046 3614 8044 3618 8044
3623 8041 3609 8004 3601 8004 3603 8021
3600 8022 3600 8032 3599 8033 3599 8036
3602 8043 3606 8046 3605 8048 3607 8051
3608 8051
TIME...MOT...LOC 2149Z 298DEG 23KT 3612 8039
PWBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:17 PM EDT | Special Weather Statement | RAH | Forsyth | 58 min |
| Aug 7, 6:19 PM EDT | Special Weather Statement | RAH | Anson | 41 min |
| Aug 7, 6:48 PM EDT | Special Weather Statement | RAH | Alamance, Guilford | 57 min |
| Aug 7, 7:32 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Randolph | 44 min |
| Aug 7, 7:37 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 53 min |
| Aug 7, 7:56 PM EDT | Severe Thunderstorm Warning | RAH | Person | 64 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.